Alert archive / North Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Raleigh, NC

June 23, 2016Durham County, Franklin County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jun 23, 2016, 11:31 PM EDT for Durham County, Franklin County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2016, 11:31 PM EDT (03:31 UTC)
Expired
Jun 24, 2016, 12:30 AM EDT
In force
59 min
Issued by
NWS Raleigh, NC

Counties Durham County, NC, Franklin County, NC

The radar

The Raleigh/Durham radar (KRAX), 58 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2016-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1480 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2016-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1480 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1708 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

691 
WWUS82 KRAH 240331
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1131 PM EDT THU JUN 23 2016
 
NCZ008-009-025-026-041-240430-
WAKE   NC-DURHAM   NC-VANCE   NC-FRANKLIN   NC-GRANVILLE   NC-
1131 PM EDT THU JUN 23 2016

 ...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS PRODUCING HEAVY RAIN
WILL AFFECT PORTIONS OF NORTHEASTERN WAKE...CENTRAL
DURHAM...SOUTHERN VANCE...WESTERN FRANKLIN AND SOUTHERN GRANVILLE
COUNTIES UNTIL 1230 AM EDT...

AT 1129 PM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
STRONG THUNDERSTORMS PRODUCING HEAVY RAIN ALONG A LINE EXTENDING
FROM NEAR ROUGEMONT TO NEAR BUTNER TO NEAR DURHAM. MOVEMENT WAS EAST
AT 35 MPH.

WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS.

HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DURHAM...CREEDMOOR...LOUISBURG...WAKE FOREST...BUTNER...
FRANKLINTON...KITTRELL...ROUGEMONT...ROLESVILLE AND YOUNGSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3627 7831 3626 7827 3590 7829 3599 7894
      3615 7890 3623 7894 3624 7880 3625 7875
      3629 7829
TIME...MOT...LOC 0329Z 268DEG 28KT 3622 7883 3615 7882 3605 7888 

$$

77

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jun 23, 10:40 PM EDT, 51 minutes earlier.

Area forecast discussion, Jun 23, 10:40 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
1040 PM EDT THU JUN 23 2016

.SYNOPSIS...
An active northwest flow aloft will prevail over the Carolinas and
Mid-Atlantic through Friday night. Dry conditions will return later
this weekend as an upper level ridge builds northeast along the
Appalachians, however, a more active pattern will return early next
week as the ridge weakens and NW flow aloft becomes established over
the region again.

&&

.NEAR TERM /through Tonight/...
As of 1040 PM...

A Severe Thunderstorm Watch remains in effect for portions of
Central NC through 11 PM. Showers and thunderstorms will continue to
move through Central NC over the next several hours. The HRRR has
been doing well with the development and progression of this event,
thus will lean toward that analysis. The line of storms currently
moving into the triad will likely progress ESE through the area
through 06Z, with some light rain possibly lingering a bit later.
Though heavy rain and winds are still a threat, the storms have
weakened a bit as they've approached and should continue that trend
as they move through the area. There is still lingering instability
and strong DCAPE and the PWAT values are between 1.5 and 2 inches.
As a result, expect heavy rain and isolated strong wind gusts to be
the main threat for the next few hours. Lows tonight will depend on
how and where the rain occurs, but generally expect lows in the mid
60s to mid 70s.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 330 PM Thursday...

Forecast confidence for Fri/Fri night has actually decreased over
the past 24 hours. A train of MCSs propagating SE/ESE through the
Virginias early this morning through the middle of this afternoon
(i.e. currently) has significantly altered the mesoscale pattern
(low-level height/wind fields) over the Mid-Atlantic, including
washing out or completely masking the backdoor cold front previously
expected to track southward through VA into northern portions of
central NC late tonight. As a result, model guidance no longer
indicates a cooler airmass advecting into the region from the north
on Friday. Instead, guidance suggests that the 1010 mb sfc low
currently in OH will transition SE into central VA/northern NC
Friday afternoon as DPVA attendant shortwave energy progressing
eastward through the Mid-Atlantic tracks in close vicinity to an
'effective' frontal zone, one which separates a cloudy/rain cooled
airmass (assoc/w persistent convection/MCS remnants in VA) from a
hot/unstable airmass assoc/w strong insolation to the south in NC.
This low is expected to gradually transition to the NC coast Fri
night as northerly flow develops across VA/DELMARVA (in response to
surface pressure rises /subsidence/ over New England and the
northern Mid-Atlantic), pushing the frontal zone S/SE through
central NC Fri night.

Guidance suggests thermodynamic conditions Fri afternoon will be
similar to today, i.e. strong insolation, rich low-level moisture
and a modified elevated mixed layer contributing to strong diurnal
destabilization. Expect convection to develop during the mid/late
afternoon as low-level convergences increases in vicinity of the sfc
low and (later) along the S/SE advancing frontal zone Fri eve/night.
Given effective bulk shear values supportive of supercells, expect a
potential for isolated severe storms capable of producing large hail
and damaging winds. -Vincent

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 400 PM Thursday...

Little change in overall forecast rationale through the medium
range. Ridging at the surface and aloft will build across the
Middle Atlantic states this weekend, with associated cooler and
mainly dry conditions. The exception will be on Sat, as the cold
front forecast to cross central NC Fri night settles through the
Coastal Plain, with an associated lingering chance of showers.
Broken to overcast low clouds in NE low level flow are also likely
to expand SWD throughout the CWFA during the morning-midday hours
Sat, and probably linger into at least the first half of the
afternoon east of I-95. Temperatures should accordingly remain at
or below guidance values over the far NE Piedmont and Coastal
Plain, with highs ranging from near 90 SW to around 80 or so NE.
Low clouds will be shunted progressively further SWWD through
early Sunday, with subsequent mostly sunny and warmer conditions,
and highs in the middle 80s to lower 90s, on Sunday.

A mid to upper-level trough is forecast to become re-established over
the ERN U.S early to mid next week, with an associated wavy
frontal zone at the surface --and associated above average
chances of showers and storms-- expected to waver across the
Middle Atlantic states. Any relatively lower probability of
convection will likely be late Tue night-Wed, when the models
indicate the frontal zone is most likely to drift south of central
NC, albeit only briefly.

&&

.AVIATION /00Z Friday through Wednesday/...
As of 727 PM Thursday...

24-Hour TAF period: Additional showers and thunderstorms are still
expected this evening into tonight at all terminals. The best
overall potential for convection (and perhaps an isolated severe
storm) will occur at RDU/RWI terminals between 00Z and 03Z tonight
and at KINT/KGSO/KFAY between 03Z and 06Z. Otherwise, expect VFR
conditions to prevail through the remainder of the TAF period. -KC

Looking ahead: Sub-VFR conditions associated with showers/storms
will remain possible Fri/Fri night. Drier /VFR/ conditions will
prevail over the weekend as an upper level ridge builds over the
Appalachians. A more active pattern of NW flow aloft will return
early next week. -Vincent

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...VINCENT
NEAR TERM...KC
SHORT TERM...VINCENT
LONG TERM...26
AVIATION...KC/VINCENT
Hazardous weather outlook, Jun 23, 11:01 PM EDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1101 PM EDT THU JUN 23 2016

NCZ007>011-021>028-038>043-073>078-083>086-088-089-241100-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1101 PM EDT THU JUN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE AREA
OVERNIGHT. A FEW STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 40
MPH AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON
AND EVENING WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY SEVERE
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 23, 11:10 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1110 PM EDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     1 E WAKE FOREST         35.97N 78.50W
06/23/2016                   WAKE               NC   PUBLIC

            TREE DOWN AT HERITAGE LAKE ROAD AND ROUTE
            98.

&&

NWS RALEIGH NC
IRIS SYSTEM
Local storm report, Jun 23, 11:15 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1115 PM EDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     7 WNW FALLS LAKE        35.96N 78.69W
06/23/2016                   WAKE               NC   EMERGENCY MNGR

            LARGE TREE DOWN ON APPALOOSA RUN EAST AT
            SHOOTING CLUB ROAD.

&&

NWS RALEIGH NC
IRIS SYSTEM
Local storm report, Jun 23, 11:16 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
1116 PM EDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     1 E WAKE FOREST         35.97N 78.50W
06/23/2016                   WAKE               NC   EMERGENCY MNGR

            TREE DOWN AT HERITAGE LAKE ROAD AND ROUTE
            98.

&&

NWS RALEIGH NC
IRIS SYSTEM
Local storm report, Jun 23, 11:25 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1125 PM EDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     5 W OAK HILL            36.43N 78.80W
06/23/2016                   PERSON             NC   PUBLIC

            TREE DOWN ON PIXLEY PRITCHARD ROAD AT THOMAS
            STORE ROAD.

&&

NWS RALEIGH NC
IRIS SYSTEM
Local storm report, Jun 23, 11:30 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1130 PM EDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     4 ENE ROXBORO           36.42N 78.92W
06/23/2016                   PERSON             NC   PUBLIC

            TREE DOWN ON TODD ROAD. .

&&

NWS RALEIGH NC
IRIS SYSTEM
Special weather statement, Jun 23, 11:31 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1131 PM EDT THU JUN 23 2016

NCZ008-009-025-026-041-240430-
WAKE   NC-DURHAM   NC-VANCE   NC-FRANKLIN   NC-GRANVILLE   NC-
1131 PM EDT THU JUN 23 2016

 ...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS PRODUCING HEAVY RAIN
WILL AFFECT PORTIONS OF NORTHEASTERN WAKE...CENTRAL
DURHAM...SOUTHERN VANCE...WESTERN FRANKLIN AND SOUTHERN GRANVILLE
COUNTIES UNTIL 1230 AM EDT...

AT 1129 PM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
STRONG THUNDERSTORMS PRODUCING HEAVY RAIN ALONG A LINE EXTENDING
FROM NEAR ROUGEMONT TO NEAR BUTNER TO NEAR DURHAM. MOVEMENT WAS EAST
AT 35 MPH.

WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS.

HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DURHAM...CREEDMOOR...LOUISBURG...WAKE FOREST...BUTNER...
FRANKLINTON...KITTRELL...ROUGEMONT...ROLESVILLE AND YOUNGSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3627 7831 3626 7827 3590 7829 3599 7894
      3615 7890 3623 7894 3624 7880 3625 7875
      3629 7829
TIME...MOT...LOC 0329Z 268DEG 28KT 3622 7883 3615 7882 3605 7888

77

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:28 PM EDTAreal Flood AdvisoryRAHGranville, Person3 hr
Jun 23, 8:29 PM EDTSpecial Weather StatementRAHDurham, Orange46 min
Jun 23, 8:29 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Nash, Wake46 min
Jun 23, 8:59 PM EDTSpecial Weather StatementRAHWilson46 min
Jun 23, 9:18 PM EDTSpecial Weather StatementRAHEdgecombe, Nash, Wilson57 min
Jun 23, 9:26 PM EDTSpecial Weather StatementRAHDurham, Wake64 min
Jun 23, 9:38 PM EDTAreal Flood AdvisoryRAHDurham, Franklin, Johnston, Wake22 min
Jun 23, 9:53 PM EDTSpecial Weather StatementRAHCumberland, Harnett, Hoke, Lee, Sampson, Scotland and 1 more67 min
Jun 23, 9:57 PM EDTAreal Flood AdvisoryRAHEdgecombe, Johnston, Nash, Wilson3 hr
Jun 23, 10:08 PM EDTAreal Flood AdvisoryRAHFranklin, Johnston, Wake2 hr
Jun 23, 10:27 PM EDTSpecial Weather StatementRAHLee63 min
Jun 23, 10:47 PM EDTSpecial Weather StatementRAHAlamance, Davidson, Forsyth, Guilford, Orange73 min
Jun 23, 11:37 PM EDTAreal Flood AdvisoryRAHGranville, Person3 hr
Jun 24, 2:58 PM EDTSpecial Weather StatementRAHScotland47 min
Jun 24, 3:32 PM EDTSevere Thunderstorm WarningRAHScotland29 min
Jun 24, 6:06 PM EDTSpecial Weather StatementRAHRandolph39 min
Jun 24, 7:12 PM EDTSpecial Weather StatementRAHMontgomery48 min

Nearby

Special Weather Statements in North Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.